Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Pueblo, CO

July 13, 2019Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 13, 2019, 4:52 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2019, 4:52 PM MDT (22:52 UTC)
Expired
Jul 13, 2019, 6:23 PM MDT
In force
91 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS55 KPUB 132252
FFWPUB
COC023-055-140145-
/O.NEW.KPUB.FF.W.0017.190713T2252Z-190714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
452 PM MDT Sat Jul 13 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...
  Northeastern Costilla County in south central Colorado...

* Until 745 PM MDT.

* At 449 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One-quarter to a half inch of 
  rain have fallen just to the west of the Spring burn scar and we 
  expect this area of heavier rain to move over the scar just 
  southeast of US 160. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Spring Burn Scar south of Highway 160 in Costilla county and
  western Spring Burn Scar south of Highway 160 in Huerfano county.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Wagon Creek and South Middle Creek. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3757 10517 3749 10513 3747 10521 3746 10530
      3756 10532

$$

Heavener
1 follow-up statement
203 
WGUS75 KPUB 140023
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
623 PM MDT Sat Jul 13 2019

COC023-055-140033-
/O.CAN.KPUB.FF.W.0017.000000T0000Z-190714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
623 PM MDT Sat Jul 13 2019

...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3757 10517 3749 10513 3747 10521 3746 10530
      3756 10532

$$

Heavener

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:19 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 13, 3:19 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MDT Sat Jul 13 2019

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM MDT Sat Jul 13 2019

...Better Coverage of Storms on Sunday...

Current water vapor imagery and upper air analysis is indicating the
center of large mid level high across south central Colorado, with
weak, north to northwest, mid level steering flow in place across
eastern Colorado and weak but more south to southwest mid level flow
in place across western Colorado at this time. GOES blended total
precipitable water product is indicating PWATS between 0.5 and 0.8
inches across the region with regional radars indicating scattered
showers and storms over higher terrain this afternoon. SPC meso
analysis is indicating mixed layer capes running between 200-400
j/kg across the higher terrain this afternoon, with a pocket of 500-
1000 j/kg across the Front Range into the Pikes Peak region at this
time.

Latest models remain in good agreement of the mid level high
continuing to shunted slowly south and east through the day
tomorrow, as eastern Pacific energy across the Pacific Northwest
continues to translate across the Northern Tier. This will continue
to bring in more moisture from the Desert Southwest within the
continued weak, but more westerly mid level flow progged across the
state tomorrow.

For tonight...Should see storms diminishing through the early
evening, with latest higher res models continuing to indicate storms
across the Front Range at this time, helping to develop a few storms
across the Pikes Peak region, and have kept scattered pops in for
this area thru 03Z. With increasing moisture withing the more
westerly flow developing across the area, I have also kept isolated
pops into the overnight hours along and west of the ContDvd.

For tomorrow, increasing available moisture (PWATS progged between
0.7 and 1 inch) within the weak westerly mid level flow, combined
with strong solar heating, will allow for more widespread showers
and storms to develop across the higher terrain, with starting to
form late in the morning. With the more westerly flow, storms will
move off the higher terrain and across the interior valleys and
immediate adjacent plains through the afternoon.  Storms will
continue to slow moving, with locally heavy rain and gusty outflow
winds remaining the main storm threats, with localized flash
flooding possible if the storms move or develop across the Spring,
Junkins and Hayden Pass burn scars. With the better coverage of
storms and more convective cloud cover, temperatures are expected to
be slightly cooler than the past few days.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM MDT Sat Jul 13 2019

Models remain consistent through the extended period with modest
ensemble spreads by the end of the period. Temperatures will
continue to be hot, and chances for precipitation go down mid to
late week.

Sunday night through Tuesday...an upper level disturbance will be
dropping south across Eastern Colorado Sunday evening. This will
lead to decent precipitation chances for much of the region
through Sunday night. Thunderstorms will likely prevail through
the evening hours, with more shower activity spreading east across
the Plains through the overnight period. At the surface a cold
front will drop south by morning, but will do little to cool us
off for Monday. On Monday and Tuesday, an upper disturbance will
be passing across Wyoming. This will likely be close enough to
clip much of the region with more showers and thunderstorms
expected over Southern Colorado. Initial development will be over
the mountains, but increasing flow aloft will help push this
activity east across the Plains for the evening hours.
Temperatures both days will reach well into the 90s with perhaps a
few low 100s across the Plains.

Wednesday...drier air and high pressure will begin to build across
Colorado on Wednesday. Isolated shower and thunderstorm activity
is expected during the afternoon, but coverage looks minimal at
this time. Temperatures will once again warm into the upper 90s to
lower 100s across the Plains.

Thursday into Saturday...high pressure will be centered over
Colorado Thursday and Friday. Models have come in dry for this
period. There could be an isolated mountain thunderstorm, but
coverage looks minimal at this time. Temperatures will be hot,
with upper 90s to lower 100s across the region. For Saturday,
energy will begin to work northward around the upper high which is
forecast to shift east into Kansas. Locations over Western
Colorado will likely see an uptick in shower and thunderstorm
activity for the afternoon and evening hours.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 244 PM MDT Sat Jul 13 2019

A similar weather pattern as yesterday remains in the offing, with
scattered storms developing over and near the higher terrain through
the late morning and afternoon, before diminishing through the early
evening hours. With that said, VFR conditions remain expected at
COS, PUB and ALS over the next 24 hours, with possible storms moving
off the higher terrain and across the terminals through the late
afternoon and early evening. Storms that move across the terminals
will be produce gusty outflow winds up to 50 mph, along with brief
heavy rainfall, with COS seeing the best chances of storms after 20z
thru 02Z. A better coverage of storms across the taf sites remains
in the offing for tomorrow afternoon, as mid level flow becomes more
westerly, allowing for storms to move east off of the higher
terrain.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...MOZLEY
AVIATION...MW
Hazardous weather outlook, Jul 13, 11:55 AM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Sat Jul 13 2019

COZ058>089-093>099-141800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Sat Jul 13 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms developing over the mountains late
this morning, will become more widespread through the afternoon before
diminishing through the early evening hours. Isolated to scattered
thunderstorm coverage is expected over the interior valleys and the
Interstate 25 corridor during the afternoon and early evening hours,
while the far southeast Plains look to remain dry again today. With
weak steering flow aloft, storms will be slow moving with the main
threats being lightning, gusty winds up to 45 mph, and locally
heavy rainfall. If heavy rainfall develops over the Spring, Junkins,
or Hayden Pass burn scars, localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of scattered to widespread showers and thunderstorms
can be expected on Sunday, with greatest coverage over the
mountains. The main threat with thunderstorms will be locally
heavy rainfall, erratic gusty winds up to 50 mph and dangerous
cloud to ground lightning. Localized flash flooding will be
possible should a stronger storm impact one of the newer burn
scars such as Spring, Junkins and Hayden Pass.

Isolated to scattered thunderstorms will be possible Monday
through Friday with thunderstorms on a gradual decreasing trend
through mid to late week. The main risks with thunderstorms will
be erratic gusty winds up to 50 mph and lighting. Brief moderate
rainfall will be possible with the localized stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/23

In the hours before

Special weather statement, Jul 13, 4:31 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
431 PM MDT Sat Jul 13 2019

COZ081-085-132300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
431 PM MDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 500 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westcreek, or 26 miles northwest of Colorado Springs, moving east at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola, Chipita Park
and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3888 10498 3897 10532 3913 10528 3913 10496
TIME...MOT...LOC 2230Z 279DEG 12KT 3906 10521

29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:15 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano2 hr
Jul 13, 3:55 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano2 hr
Jul 13, 4:24 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Jul 13, 4:31 PM MDTSpecial Weather StatementPUBTeller29 min
Jul 13, 5:00 PM MDTSpecial Weather StatementPUBTeller30 min
Jul 13, 5:01 PM MDTAreal Flood AdvisoryPUBTeller3 hr

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.